South Carolina, 2018

Damaging Wind in South Carolina, August 8, 2018

August 8, 2018 · NWS ILM · 1 event in 1 county or zone

A Piedmont trough kicked off some strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A Piedmont trough kicked off some strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 8, 9:10 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 8, 9:10 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1010 PM EDT Wed Aug 8 2018

.SYNOPSIS...
An increasing chance of showers and thunderstorms will arrive
tonight into Friday as a surface front drops southward and
stalls nearby before returning north into the weekend.
Thunderstorms may increase further as an upper level disturbance
drops south later in the weekend into early next week. Drier
weather should arrive by the middle of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1000 PM Wednesday...An upper level impulse moving through the
region spawned clusters of showers and thunderstorms over central
sections of the Carolinas that have produced outflows this evening.
The first of these outflows is moving through the I-95 corridor and
spawning new showers and storms as it does.  Another outflow is
moving through central SC and should move into southwest sections of
the area later this evening.  As a result, have raised pops to
likely category for much of the area into the early hours after
midnight, tapering back to isolated toward day break. Lows should
fall to the lower to middle 70s though lower numbers are possible in
isolated locations due to enhanced cooling from thunderstorms.
Previous discussion from 3 PM follows:

Mid to upper ridge extending up into the Carolinas has maintained a
deep westerly downslope flow over the local forecast area this
afternoon. This downslope flow was aiding in warming and keeping
clouds and shwrs at bay. Overall, a cap will keep storms at bay
closer to the coast and along sea breeze boundary where only some
low topped cu has developed. A heat advisory remains in effect as
temps soared into the mid 90s with dewpoint temps in the 70s.

The ridge aloft will get suppressed farther south later today
through Thurs as a shortwave trough over the Great Lakes
migrates eastward, pushing activity south and east. Models show
this shortwave energy riding over the top of the ridge as it
gets pushed southward and enhancing convective development
overnight tonight. Convection developing along the trough inland may
become slightly more organized as it shifts south and east with
the forcing aloft this evening. Therefore included chc pops into
this evening, mainly west of I-95. SPC has included portions of
our area in a marginal risk to address this with main focus over
NC.

Most of the activity over NC just north of our area initially,
will drop south and east, but the lack of heating will limit
development over local area. Sounding data shows mainly elevated
instability. Pcp water values reach over 2 inches as convection
drops into the area overnight. Steering flow out of the west
will push storms toward the coast and off shore. Should be a
lull in activity in the morning with a focus over mainly SC
initially Thurs aftn. Interaction with localized boundaries and
sea breeze should cause convection to spread over the area Thurs
aftn.

As for temps, expect hot and humid weather to continue as 850
temp peaks around 20c this afternoon with h5 heights around 590
dam and only drop a bit Thurs aftn. Increased clouds and
convection should keep temps a couple of degrees lower on Thurs
with heat indices falling just short of heat advisory criteria.
Min temps overnight will be between 75 and 80 most places.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...An active period of northwest flow aloft
will set up during the short term. This should be characterized by a
relative minimum of daytime convection due to capping aloft and
minimal mesoscale forcing mechanisms. Models are not showing good
agreement regarding which nighttime period will be favored for what
could be widespread and/or strong convection. Forecast soundings
show dry air aloft atop the subsidence inversion continuing with
moderate strength Thursday night but much less so Friday night. The
way things may thus pan out is that Thursday night storms may be
lesser in coverage but pose more of a strong wind threat when
compared to their Friday night counterparts; the latter being more
widespread. Also supportive of this idea is that mid level wind
fields are stronger Thursday night as they appear to lighten up
Friday night ahead of a moderate shortwave approaching from the
northwest.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 330 PM Wednesday...an upper-level trough will be
established on Saturday it evolves into a cut-off low on
Sunday. This low will be move across the eastern half of the
United States through the period. The 12 UTC GFS and ECMWF
deterministic models are in decent agreement with the 500 mb
flow through Tues but on Wednesday the GFS lifts the trough
/upper-level low out to the northeast a bit quicker than the
ECMWF.

The precipitable water values will be in the 2.0" inch range and
will not dry out until Wednesday when the the upper-level
trough moves off the coast to the north. At the surface a
frontal boundary will be stalled to the west of our area for
much of the period. As the the upper-level trough shifts off the
coast it will push a cold front off the coast.

A good chance of thunderstorms is expected Saturday through
Tuesday with possible heavy rain during this time frame. By
Wednesday drier air is expected and the chances for thunderstorms
diminish.

With the increase in unsettled weather, high temperatures are
expected to be from the upper 80s to near 90 degrees. Low
temperatures will range from the lower 70s inland to the upper
70s along the immediate beaches.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
As of 00Z...Mainly VFR conditions are expected through the valid TAF
period.  However, convection approaching from the west could affect
LBT and FLO in the next 2 or 3 hours, if it survives as it moves
into the area.  Factors working against it are the loss of daytime
heating, relatively drier air in place over the area, and previous
convection.  Have left VCSH at ILM and CRE aft 02-03Z due to their
proximity to energy passing by to the north aloft overnight.
Overnight, winds and debris clouds should limit fog potential at all
terminals. Isolated to scattered storms are possible AFT 18Z but
confidence in placement and timing too low for inclusion TAFS
attm.

Extended Outlook...MVFR/IFR from isolated to scattered SHRA and
TSRA, especially each afternoon and evening across all sites
throughout the extended period.

&&

.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 10 PM Wednesday...Overall, going forecast for the waters looks
on track though pops were raised for showers and storms moving off
the coast this evening.
Previous discussion from 3 PM follows:

Gusty SW winds will begin to veer to the W-SW overnight into Thurs.
A fairly pinched gradient between high pressure off shore and trough
inland will produce gusty winds 10 to 15 kts with gusts up to 20 kts
through this evening. Seas closer to 3 ft this aftn will reach 3 to
4 ft with the gusty SW flow, but an increasing off shore component
to the flow will allow seas to diminish into Thurs as winds drop off
as well. Therefore expect winds and seas to drop to around 3 ft once
again Thurs with a slight enhancement due to sea breeze in the aftn.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...A piedmont trough and eventually cold
front will be located over inland areas through the period.
Though cold fronts not too common just yet this early in the
year the resulting marine conditions will still be quite
typical: southwesterly flow in the 10- 15kt range and seas in
the 2-3 ft range, highest offshore in the largely coast-parallel
flow regime.

LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Wednesday...a cold front will be stalled over the
central Carolinas. This will cause for a steady southwest wind
over the waters of 10 to 15 knots. Seas will be 2 to 3 feet and
increase to 3 to 4 feet by Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...31
SHORT TERM...MBB
LONG TERM...RH
AVIATION...31
Hazardous weather outlook, Aug 8, 7:07 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
807 PM EDT Wed Aug 8 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
100015-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
807 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-100015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
807 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

31

In the hours before

Special weather statement, Aug 8, 4:32 PM EST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
532 PM EDT WED AUG 8 2018

SCZ017-082215-
Marlboro SC-
532 PM EDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT FOR NORTHERN MARLBORO COUNTY UNTIL 615
PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chavistown, or near Bennettsville, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bennettsville, Chavistown, Wallace, Dunbar and Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3477 7963 3453 7955 3451 7975
      3452 7976 3451 7977 3450 7983 3453 7983
      3460 7981 3461 7980 3461 7978 3464 7980
      3465 7980 3466 7982 3466 7983 3468 7986
      3474 7989 3476 7992 3481 7979
TIME...MOT...LOC 2132Z 255DEG 14KT 3462 7980

MBB
Special weather statement, Aug 8, 8:27 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
927 PM EDT WED AUG 8 2018

SCZ032-090215-
Florence SC-
927 PM EDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE COUNTY UNTIL 1015
PM EDT...

At 926 PM EDT, Doppler radar was tracking a strong thunderstorm near
Timmonsville, or 10 miles southwest of Florence, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, Timmonsville, Pamplico, Quinby, Sardis, Hyman, Mars Bluff,
Effingham, Francis Marion University, Friendfield, Claussen, New
Hope, Evergreen, Coward, Carolinas Hospital System, Mcleod Regional
Medical Center, Carolinas Hospital System - Cedar Tower and Health
South Rehabilitation Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3414 7999 3418 7992 3428 7959 3426 7956
      3423 7954 3421 7955 3419 7957 3418 7957
      3415 7954 3414 7954 3388 7960 3399 7990
      3401 7991 3404 7999 3405 8000
TIME...MOT...LOC 0126Z 279DEG 20KT 3409 7992

JDW
Special weather statement, Aug 8, 8:46 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
946 PM EDT WED AUG 8 2018

NCZ087-096-099-090245-
Robeson NC-Columbus NC-Bladen NC-
946 PM EDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON...SOUTHERN
BLADEN AND COLUMBUS COUNTIES UNTIL 1045 PM EDT...

At 945 PM EDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 13 miles west of Whiteville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lumberton, Whiteville, Elizabethtown, Fairmont, Tabor City,
Chadbourn, Bladenboro, Bethel, Lake Waccamaw, Fair Bluff, Boardman,
Hallsboro, Nakina, Butters, Redbug, Hestertown, Council, Southeastern
Community College, Williams and Carvers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3455 7826 3400 7872 3449 7930 3468 7895
TIME...MOT...LOC 0145Z 274DEG 34KT 3433 7894

JDW
Special weather statement, Aug 8, 9:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1021 PM EDT WED AUG 8 2018

SCZ032-033-054-058-059-090315-
Marion SC-Northern Horry SC-Florence SC-Coastal Horry SC-
Central Horry SC-
1021 PM EDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHERN FLORENCE...HORRY AND
CENTRAL MARION COUNTIES UNTIL 1115 PM EDT...

At 1021 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cherry Grove to Friendfield. Movement was
east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Conway, North Myrtle Beach, Lake City, Little River, North Myrtle
Beach Airport, Cherry Grove Inlet, Little River Entrance, Horry,
Loris, Johnsonville, Pamplico, Hickory Grove, Homewood, Adrian, Pee
Dee Crossroads, Gapway, Poston, Brittons Neck, Nixonville and Rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3420 7895 3385 7854 3380 7872 3380 7933
      3382 7937 3378 7950 3382 7964 3382 7973
      3397 7993 3399 7989 3400 7990 3405 8000
TIME...MOT...LOC 0221Z 270DEG 30KT 3418 7895 3398 7965

JDW

The radar

The Wilmington radar (KLTX), 60 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Horry

When
August 8, 10:00 PM EST to 10:02 PM EST
Where
Horry County, 1 mi NNW of Conway
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
33.843, -79.057

A tree was blown down on a house on Lockwood Lane near Monti Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779868.